Katie Johnson, an eight year-old female, was taken to her pediatrician by her mother. She was diagnosed with “strept throat” (streptococcal pharyngitis). Her doctor administered a shot of penicillin in the office. Three minutes after the injection, Katie noticed a lump in her throat and complained of tightness in her chest. She complained of generalized itchiness (pruritis). Shortly thereafter, she became very anxious and was in obvious respiratory distress. Her temperature was 100 degrees, pulse 120, respirations were labored at 20, blood pressure was 75 systolic. Her skin showed multiple hives all over her arms and face, varying from 1/2 to 3 centimeters in diameter. Her lungs revealed diffuse wheezing. She was rushed to the emergency room of the local hospital. There Katie responded to epinephrine, diphenhydramine, aminophylline and oxygen, hydrocortisone, and IV fluids.
1.) What happened to Katie in the doctor’s
office? What type of
hypersensitivity disorder is this kind of reaction?
2.) Penicillin is not an antigen, but rather
is called a hapten. Explain.
3.) Explain the mechanism of this type of
hypersensitivity disorder with respect to the two cell types involved, the type
of antibody involved, and the substances released from the cells.
4.) What caused the initial itchiness
reaction in Katie? Why did her
pulse increase to 120 bpm? How is
pulse related to breathing rate?
5.) Explain why IV fluids were administered. If possible, explain the role of the other medications.
*adapted from A&P Clinical Case Studies
—Prepared by Marc Walters, M.D., Portland Community College